Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 285, NWS Albuquerque, NM

August 17, 2018Colfax County, Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 17, 2018, 5:45 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 5:45 PM MDT (23:45 UTC)
Expired
Aug 17, 2018, 6:15 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 172 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS55 KABQ 172345
SVRABQ
NMC007-021-059-180045-
/O.NEW.KABQ.SV.W.0285.180817T2345Z-180818T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
545 PM MDT FRI AUG 17 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central Harding County in northeastern New Mexico...
  West central Union County in northeastern New Mexico...
  Southeastern Colfax County in northeastern New Mexico...

* Until 645 PM MDT.

* At 545 PM MDT, a severe thunderstorm was located 9 miles south of
  Gladstone, or 27 miles north of Mosquero, moving northeast at 5
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gladstone and Yates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3602 10405 3622 10417 3637 10390 3614 10371
TIME...MOT...LOC 2345Z 238DEG 5KT 3617 10401 

HAIL...1.25IN
WIND...60MPH
 
$$

34
2 follow-up statements
019 
WWUS55 KABQ 180000
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
600 PM MDT FRI AUG 17 2018

NMC007-180009-
/O.CAN.KABQ.SV.W.0285.000000T0000Z-180818T0045Z/
Colfax-
600 PM MDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLFAX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the warned area. Therefore the warning has been
cancelled.

LAT...LON 3613 10374 3602 10405 3619 10413 3627 10385
TIME...MOT...LOC 2359Z 284DEG 5KT 3614 10399 

$$

NMC021-059-180045-
/O.CON.KABQ.SV.W.0285.000000T0000Z-180818T0045Z/
Harding-Union-
600 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL HARDING AND WEST CENTRAL UNION COUNTIES...

At 559 PM MDT, a severe thunderstorm was located 11 miles northeast
of Chicosa Lake State Park, or 25 miles north of Mosquero, moving
east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3613 10374 3602 10405 3619 10413 3627 10385
TIME...MOT...LOC 2359Z 284DEG 5KT 3614 10399 

HAIL...1.00IN
WIND...60MPH
 
$$

34
139 
WWUS55 KABQ 180015
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
615 PM MDT FRI AUG 17 2018

NMC021-059-180025-
/O.CAN.KABQ.SV.W.0285.000000T0000Z-180818T0045Z/
Harding-Union-
615 PM MDT FRI AUG 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HARDING AND WEST
CENTRAL UNION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3613 10374 3602 10405 3619 10413 3627 10385
TIME...MOT...LOC 0012Z 238DEG 5KT 3615 10397 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:28 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 17, 5:28 PM MDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
528 PM MDT Fri Aug 17 2018

.AVIATION...
00Z TAF CYCLE
Scattered to numerous showers and storms will gradually diminish
across western and central New Mexico through the evening hours, but
may continue until near 06Z across the northeast and east central
plains. VFR conditions prevail, but short-lived MVFR conditions are
likely with storms this evening and again Saturday. KABQ and KTCC are
the two terminals most likely to be impacted this evening. More
significant thunderstorm impacts are likely Saturday afternoon and
evening at KLVS and KTCC, with potential for strong to damaging winds
and large hail.

11

&&

.PREV DISCUSSION...330 PM MDT Fri Aug 17 2018...
.SYNOPSIS...
An upper level trough crossing the central Rockies will produce
another crop of scattered to numerous showers and thunderstorms on
Saturday, some with heavy rain. An exception will be across
northwest New Mexico, where drier air will begin to arrive in the
wake of the crossing trough. The drier air will spread to the rest
of the state Sunday with warmer temperatures, except behind a back
door front across the northeast where storms should be fairly
isolated and the temperature a bit cooler. The front will spread the
chance for thunderstorms to more of the eastern plains Sunday night,
and cool temperatures some central and east on Monday. The front
won't have much moisture with it, so scattered to isolated storms on
Monday will favor the northern and southern high terrain.
Thunderstorms will increase in coverage and rainfall intensity
through the middle of the coming week as a high pressure system
migrating eastward over the state and an upper level trough moving
inland over the Pacific northwest steer better moisture over the
state.

&&

.DISCUSSION...
After another active day for thunderstorms Saturday, a significant
downtick in convection is expected Sunday. The trough crossing the
central Rockies will steer much drier air into NW NM starting
Saturday, then to the entire area west of the central mountain chain
on Sunday. The drier air will remain entrenched in the west through
Monday. Meanwhile a back door front with only modest moisture will
enter the east Sunday afternoon and night. It will push through gaps
in the central mountain chain early Monday morning with a modestly
gusty east canyon wind in the central Rio Grande Valley.

It won't be until a high pressure system moves over the state on
Tuesday that moisture begins to increase from the central mountain
chain westward. Moisture will seep northward under the high through
mid week, especially as an upper level trough moves inland over the
Pacific northwest.

Except for briefly cooler temperatures with the back door front
across the east Sunday and Monday, high temperatures will generally
vary from near normal to as much as 7 degrees above normal for the
next 7 days.

44

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the middle
of next week. Ventilation is forecast to improve to good to
excellent for most locales Saturday and Sunday. Areas of fair to
poor rates are forecast across the eastern plains Monday.

Showers and thunderstorms will be slow and erratically moving for
the rest of this afternoon and evening, therefore locally heavy rain
is possible although footprints may be rather small. While activity
in the west may diminish by midnight, short term forecast models
indicate an area of convection may persist in the eastern plains
after midnight tonight.

The upper high center over New Mexico today will drift back to our
west over Arizona and portions of California Saturday. This will
help push drier air into northwest and west central New Mexico late
Saturday and moreso Sunday, where convection will be inhibited or
largely absent. Overnight humidity recoveries across the Northwest
Plateau will decrease to fair to poor Saturday night and persist
through the middle of next week before improvement is forecast.
Elsewhere, recoveries should be good to excellent Saturday night
through the middle of next week.

A stronger front associated with a vigorous upper trough is forecast
to push into eastern New Mexico Sunday night/Monday which will keep
showers and storms active from the east slopes of the central
mountain chain over the eastern plains early next week. The upper
high will move back over New Mexico for early to mid next week, with
scattered showers and storms over and near the higher terrain.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

44
Hazardous weather outlook, Aug 17, 3:33 AM MDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
333 AM MDT Fri Aug 17 2018

NMZ501>540-181100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
333 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Slow moving showers and thunderstorms today and tonight will be
capable of producing heavy rainfall rates and localized flash
flooding just about anywhere across the state. There is also a
marginal risk for severe thunderstorms over northeastern New Mexico
where large hail and damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms Saturday will be capable of
producing heavy rainfall and localized flash flooding across eastern
New Mexico. There is also a marginal risk for severe thunderstorms
across eastern New Mexico where large hail and damaging winds are
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Aug 17, 2:26 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
226 PM MDT FRI AUG 17 2018

NMZ527-528-172100-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
226 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLFAX COUNTY UNTIL
300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Raton Crews Airport, or 17 miles southeast of Raton.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of east central Colfax
County.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3659 10430 3670 10441 3686 10423 3664 10402
TIME...MOT...LOC 2026Z 229DEG 2KT 3668 10427

34
Special weather statement, Aug 17, 3:07 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
307 PM MDT FRI AUG 17 2018

NMZ530-172130-
Union County-
307 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
330 PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Clayton Lake State Park, or 19 miles northwest of
Clayton, moving north at 10 mph.

Penny size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of north central Union
County.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3661 10326 3658 10348 3681 10359 3683 10322
TIME...MOT...LOC 2106Z 169DEG 8KT 3668 10339

34
Special weather statement, Aug 17, 3:27 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT FRI AUG 17 2018

NMZ530-172200-
Union County-
327 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kenton, or 25 miles north of Clayton, moving north
at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Moses.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3671 10300 3670 10315 3700 10325 3700 10301
TIME...MOT...LOC 2127Z 169DEG 49KT 3680 10306

34
Local storm report, Aug 17, 3:49 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
349 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      RATON                   36.89N 104.44W
08/16/2018                   COLFAX             NM   EMERGENCY MNGR

            FLOODING WITH DEBRIS ON HWY 64 WEST OF CIMARRON...
            UNUSUAL RISE ON THE CIMARRON RIVER TO BEYOND FLOOD STAGE

&&

EVENT NUMBER ABQ201800816

CA
Special weather statement, Aug 17, 5:44 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT FRI AUG 17 2018

NMZ534-180015-
Quay County-
544 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Jon, or 28 miles east of Tucumcari, moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Glenrio and Bard.

This includes Interstate 40 between Mile Markers 359 and 373.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3506 10324 3516 10334 3534 10316 3518 10304
      3510 10304
TIME...MOT...LOC 2344Z 238DEG 5KT 3516 10322

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:03 PM MDTSpecial Weather StatementABQQuay27 min
Aug 16, 6:38 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel112 min
Aug 16, 7:01 PM MDTSpecial Weather StatementABQDe Baca29 min
Aug 16, 7:33 PM MDTAreal Flood AdvisoryABQDe Baca117 min
Aug 16, 7:46 PM MDTSpecial Weather StatementABQDe Baca29 min
Aug 17, 11:51 AM MDTAreal Flood AdvisoryABQCibola114 min
Aug 17, 12:15 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Aug 17, 12:47 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance118 min
Aug 17, 1:03 PM MDTAreal Flood AdvisoryABQMora, San Miguel117 min
Aug 17, 1:04 PM MDTSevere Thunderstorm WarningABQSandoval22 min
Aug 17, 1:25 PM MDTAreal Flood AdvisoryABQSandoval110 min
Aug 17, 2:07 PM MDTFlash Flood WarningABQLos Alamos, Sandoval3 hr
Aug 17, 2:19 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe116 min
Aug 17, 2:26 PM MDTSpecial Weather StatementABQColfax34 min
Aug 17, 3:07 PM MDTSpecial Weather StatementABQUnion23 min
Aug 17, 3:15 PM MDTAreal Flood AdvisoryABQColfax2 hr
Aug 17, 3:27 PM MDTSpecial Weather StatementABQUnion33 min
Aug 17, 3:32 PM MDTSevere Thunderstorm WarningABQUnion36 min
Aug 17, 3:55 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Aug 17, 3:59 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 17, 4:13 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance2 hr
Aug 17, 4:57 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel2 hr
Aug 17, 5:08 PM MDTAreal Flood AdvisoryABQBernalillo112 min
Aug 17, 5:17 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia118 min
Aug 17, 5:41 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 17, 5:44 PM MDTSpecial Weather StatementABQQuay31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.